HEARING TIPS

Hearing Loss Can be Caused by Some Common Medications

Medications that cause hearing loss and tinnitus.

It’s natural to look at the side effects of a medication when you begin taking it. Will it cause you to get a dry mouth or cause you to get nauseous? A more serious side effect that can potentially occur is hearing loss. Ototoxicity is the term medical professionals give to this condition. Broken down, ototoxic means ear poisoning.

The number of drugs that can lead to this problem is unclear, but there are at least 130 ototoxic medications on record. Which ones should you watch out for and why?

A Little About Ototoxicity

What happens to trigger hearing loss after you swallow your medication. Certain drugs can damage your hearing in three different places:

  • The vestibule of the ear – This is the area that sits in the center of the labyrinth that comprises the cochlea. It helps control balance. Vestibulotoxicity drugs can make you dizzy or feel like the room is spinning.
  • The cochlea – That’s the seashell-shaped element of the inner ear that takes sound and translates it into an electrical message the brain can comprehend. Damage to the cochlea impacts the range of sound you can hear, usually beginning with high frequencies then expanding to include lower ones.
  • The stria vascularis – Located in the cochlea, the stria vascularis makes endolymph, the fluid in the inner ear. Too much or too little endolymph has a considerable impact on both hearing and balance.

Tinnitus is caused by some drugs while others cause hearing loss. If you hear phantom noises, that might be tinnitus and it normally shows up as:

  • Thumping
  • Ringing
  • A windy sound
  • Popping

Normally if you quit using the medication the tinnitus will go away. Unfortunately, permanent hearing loss can be caused by some of these drugs.

What is The Risk Level For Each Drug?

Permanent hearing loss can be caused by a list of drugs that may surprise you. It’s likely that you take some of these drugs when you are in pain and you might have some of them in your medicine cabinet right now.

Over the counter pain relievers top the list of ototoxic drugs:

  • Naproxen
  • Ibuprofen

Salicylates, better recognized as aspirin, are included on this list. While all these can lead to some hearing issues, they are reversible when you stop taking the meds.

Ranking a close second for well known ototoxic medications are antibiotics. Not all antibiotics are ototoxic, though. You might have heard of some of these that aren’t:

  • Erythromycin
  • Gentamycin
  • Vancomycin

The issue disappears when you quit taking the antibiotics just like with painkillers. The common list of other drugs include:

  • Quinine
  • Quinidine
  • Chloroquine

Tinnitus Can be Triggered by Several Common Compounds

Edecrin

  • Caffeine
  • Tonic water
  • Marijuana
  • Nicotine

You are exposing yourself to something that may cause tinnitus every time you have your morning coffee. Once the drug leaves your system it will pass and that’s the good news. Some drugs, ironically, that doctors give to treat tinnitus are actually on the list of culprits.

  • Prednisone
  • Lidocaine
  • Amitriptyline

The doctor will prescribe a lot less than the dose that will trigger tinnitus.

Ototoxicity Has Specific Symptoms

They differ depending on the medication and your ear health. Normally, you can anticipate anything from slightly annoying to completely incapacitating.

Look for:

  • Poor balance
  • Blurring vision
  • Tinnitus
  • Difficulty walking
  • Vomiting
  • Hearing loss on one or both sides

Get in touch with your physician if you observe any of these symptoms after taking medication even over-the-counter drugs or herbal supplements.

If you have ototoxicity does that mean you should avoid taking your medication? You should always take what your doctor tells you to. These symptoms are only temporary so keep that in mind. You should feel comfortable asking your doctor if a medication is ototoxic though, and make sure you talk about the possible side effects of any drug you take, so you stay aware. You should also schedule an appointment with a hearing care specialist to have a hearing test.

Why wait? You don't have to live with hearing loss. Call Us Today